Alert archive / North Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 64, NWS Blacksburg, VA

August 7, 2018Rockingham County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Aug 7, 2018, 10:09 PM EDT for Rockingham County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2018, 10:09 PM EDT (02:09 UTC)
Expired
Aug 8, 2018, 1:15 AM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Rockingham County, NC

The radar

The Roanoke radar (KFCX), 84 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.2 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1000 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

806 
WGUS51 KRNK 080209
FFWRNK
NCC157-080515-
/O.NEW.KRNK.FF.W.0064.180808T0209Z-180808T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
1009 PM EDT TUE AUG 7 2018

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Rockingham County in north central North Carolina...

* Until 115 AM EDT

* At 1009 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen. Flash flooding is expected to begin shortly as 
  more thunderstorms move over the same areas.

* Some locations that will experience flooding include...
  Reidsville...
  Wentworth...
  Mayodan...
  Madison...
  and Stoneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3626 8004 3634 8003 3646 8002 3646 7961
      3624 7958

$$

Loconto
2 follow-up statements
276 
WGUS71 KRNK 080323
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
1123 PM EDT TUE AUG 7 2018

NCC157-080515-
/O.CON.KRNK.FF.W.0064.000000T0000Z-180808T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rockingham NC-
1123 PM EDT TUE AUG 7 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM EDT FOR 
ROCKINGHAM COUNTY...

At 1117 PM EDT, the earlier repetitive rounds of thunderstorms 
across central and southern sections of Rockingham County have since 
let up to lighter-intensity showers. Two to as much as three inches 
of rain had fallen over the last 90 minutes according to radar and 
multi-sensor estimates in the Bethany and Monroeton areas. This has 
likely led to at least sharp rises on creeks and streams. A quarter-
inch or less of additional rain is expected through 115 AM. While 
there are no known flooding impacts at this time, runoff from 
earlier excessive rainfall may still lead to flooding impacts. 

Some locations that will experience flooding include...
Reidsville...
Wentworth...
Mayodan...
Madison...
and Stoneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3626 8004 3634 8003 3646 8002 3646 7961
      3624 7958

$$

Loconto
285 
WGUS71 KRNK 080515
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
115 AM EDT WED AUG 8 2018

NCC157-080525-
/O.EXP.KRNK.FF.W.0064.000000T0000Z-180808T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rockingham NC-
115 AM EDT WED AUG 8 2018

...THE FLASH FLOOD WARNING FOR ROCKINGHAM COUNTY HAS EXPIRED...

Runoff from earlier heavy rainfall is no longer expected to produce 
any flooding.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3626 8004 3634 8003 3646 8002 3646 7961
      3624 7958

$$

MBS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 7:38 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 7, 7:38 PM EDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
738 PM EDT Tue Aug 7 2018

.SYNOPSIS...
High pressure was centered over the southeastern United States
providing typical summer weather conditions with a daily threat
for mainly afternoon and evening thunderstorms and near
seasonal temperatures. A weak cold front is approaching from the
northwest and will provide better coverage of showers, and
greater threat for organized storms, to the region as it
crosses the area Wednesday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 700 PM EDT Tuesday...

While a few remain robust across the area, the trend for showers
and thunderstorms that past hour or so has been a downward
trend. This is only expected to accelerate from sunset and
onward into the evening hours. Have updated the near term
forecast to reflect the current isolated to scattered coverage
at best across the area, with coverage waning quickly after
sunset and becoming confined to isolated coverage over
southeast West Virginia, nearest the approaching cold front.
Have also tweaked hourly temperature, dew point wind
speed/gust, and sky cover to reflect the latest conditions and
expected trends through the evening hours.

As of 305 PM EDT Tuesday...

For late this afternoon into early evening, instability have
increased per diurnal heating cycle and with little or no cap,
deep convection has formed over the mountains. Scattered showers
and thunderstorms a good bet into this evening with greatest
concentration along old outflow boundary that continues to sink
southeast from southeastern West Virginia this morning into
southwestern Virginia this afternoon. Aside for pulse storms
associated with the general heating of the day, there is a
chance for organization of storms to generate from this old
outflow boundary. This boundary favors robust deep convection
and yield strong to isolated severe storms WV/VA this afternoon
and evening. With PWATs in excess of 1.50, main threats would be
from torrential downpours and wet microbursts.

Showers will survive through the evening, living off residual
instabilities and outflow boundaries. Majority of the
convection, if not all, should dissipate around midnight. Debris
clouds from today's storms should limit dense fog from forming
overnight. Overnight lows will ranging from the mid to upper 60s
across the mountains to the low 70s east.

A weak cold front will approach the area tomorrow, but may not
enter the mountains until late in the day. If this is the case,
scattered thunderstorms will fire during the afternoon across
the mountains from heating and lingering outflow boundaries.
These prefrontal mountain showers may help stabilize the
environment before the front enters the area. Late in the day,
convection will start east of the Blue Ridge and in the vicinity
of a lee trough. Convection will likely become stronger across
the piedmont as the front jumps to this surface trough. With the
later arrival of the front tomorrow, more heating will help
destablize the atmosphere, therefore increasing the chances for
strong to severe storms across the area with the higher chance
for organize storms occuring east of the Blue Ridge. SPC
currently has the area in a marginal risk for storms producing
damaging winds. High temperature across the mountains will warm
into the 80s with low to mid 90s east.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 150 PM EDT Tuesday...

Enough upper support reaches southwest Virginia, northwest
North Carolina, and southeast West Virginia that thunderstorms
will be in full swing early Wednesday evening. Will be leaning
toward the timing and placement shown by the GFS for the showers
and thunderstorms on Thursday through Friday.

The surface front stalls across Tennessee and North Carolina
Thursday and Friday. This pushes the higher precipitable water
values into the Carolinas and Tennessee Valley. However, not
much change in temperatures behind the front.

Confidence was average for all elements.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 155 PM EDT Tuesday...

Models continued to advertise the same synoptic pattern over
the weekend as the past few runs, with an upper low closing off
over the Ohio Valley and Great Lakes. The Canadian showed little
movement of the upper low but the ECMWF and GFS have the low
lifting northeast and becoming an open wave by Tuesday. WPC
favors this more progressive solution.

This is a mild and wet pattern for the Mid Atlantic region with
deep southwest winds keeping moisture over the area, especially
Saturday and Sunday. A push of drier air works into the region
behind a front that comes through late Monday. Will keep
probability of precipitation behind the second front confined
to the western upslope area in the mountains.

Confidence was average for temperatures and below average for
timing of precipitation.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 730 PM EDT Tuesday...

Shower and thunderstorm coverage will continue to decrease in
coverage as we head through the evening hours. There may be a
small resurgence across southeast West Virginia towards
daybreak Wednesday in advance of an approaching cold front. The
vast majority of the region will experience VFR conditions
during the valid TAF period concluding at 00Z Thursday/8PM
Wednesday. The exception will be some localized sub-VFR ceilings
across the mountains and some patchy fog late tonight into
early Wednesday morning. Also for those showers and storms that
still exist this evening, and those expected tomorrow in
association with a cold front, some of the heavier shower and
storm will generate some brief, localized sub-VFR
visibilities/ceilings under the stronger cores. Also variable
and gusty winds will be associated with these storms as well.

Extended...

Best coverage of storms for the Virginias will occur mid-week
(Wednesday) associated with an upper level trof and passage of
the surface cold front. Focus will then shift south into the
Carolinas Thursday into Friday as the front stalls across the
southern Appalachians.

There is a lot of uncertainty in the forecast for the weekend.
Models are hinting at a cutoff low forming over the eastern
CONUS which suggests a wet pattern for the Mid-Atlantic and
greater potential for sub-VFR. Just not sure how much of an
impact this will have attm to Cigs/Vsbys.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS
NEAR TERM...DS/RCS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...DS/PM/RCS
Hazardous weather outlook, Aug 7, 4:10 AM EDT, 17 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
410 AM EDT Tue Aug 7 2018

VAZ007-010>014-016>020-022>024-032>035-043>047-058-059-WVZ042>044-
507-508-080900-
Tazewell-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
410 AM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Some storms Wednesday afternoon and evening may produce locally
damaging wind, especially north of Route 460.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ009-015-080900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Smyth-Grayson-
410 AM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 7, 9:10 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
910 PM EDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     TSTM WND DMG     5 SSW BOONVILLE         36.16N 80.75W
08/07/2018                   YADKIN             NC   911 CALL CENTER

            ONE TREE BLOWN DOWN ALONG WHITAKER ROAD

&&

PW
Local storm report, Aug 7, 9:17 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
917 PM EDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             1 N CHATHAM             36.83N 79.40W
08/07/2018  E0.25 INCH       PITTSYLVANIA       VA   PUBLIC

            FACEBOOK REPORT OF PEA SIZED HAIL IN CHATHAM. TIME
            ESTIMATED.

&&

LOCONTO
Local storm report, Aug 7, 9:50 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
950 PM EDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     TSTM WND DMG     3 ENE BOONVILLE         36.25N 80.65W
08/07/2018                   SURRY              NC   911 CALL CENTER

            ONE TREE BLOWN DOWN NEAR THE INTERSECTION OF GADBERRY
            ROAD AND ROCKFORD ROAD

&&

PW
Special weather statement, Aug 7, 9:50 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
950 PM EDT TUE AUG 7 2018

NCZ004-005-080215-
Stokes-Rockingham-
950 PM EDT TUE AUG 7 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN STOKES AND SOUTHERN ROCKINGHAM COUNTIES...

Until 1015 PM EDT.

At 950 PM EDT, radar indicated redeveloping strong thunderstorms
located along a line extending from Wentworth to near Danbury.
Movement was south at 20 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Reidsville...
Wentworth...
Mayodan...
Madison...
and Walnut Cove.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3626 8023 3642 8026 3645 7968 3624 7958
TIME...MOT...LOC 0150Z 345DEG 19KT 3642 7976 3640 8017

Loconto
Local storm report, Aug 7, 9:54 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
954 PM EDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     TSTM WND DMG     5 W EAST BEND           36.22N 80.60W
08/07/2018                   YADKIN             NC   911 CALL CENTER

            ONE TREE BLOWN DOWN ON VALLIE DAVIS DRIVE JUST OFF ROUTE
            67

&&

PW
Local storm report, Aug 7, 10:05 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1005 PM EDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     TSTM WND DMG     3 ESE BOONVILLE         36.22N 80.66W
08/07/2018                   YADKIN             NC   911 CALL CENTER

            ONE TREE BLOWN DOWN ALONG ROCKFORD ROAD BETWEEN THE
            INTERSECTIONS OF ROUTE 67 AND NEBO ROAD

&&

PW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:04 PM EDTSpecial Weather StatementRNKWatauga41 min
Aug 7, 8:11 PM EDTSpecial Weather StatementRNKYadkin49 min
Aug 7, 8:33 PM EDTSevere Thunderstorm WarningRNKSurry, Yadkin57 min
Aug 7, 8:45 PM EDTSpecial Weather StatementRNKStokes45 min
Aug 7, 9:01 PM EDTSpecial Weather StatementRNKStokes44 min
Aug 7, 9:34 PM EDTAreal Flood AdvisoryRNKRockingham38 min
Aug 7, 9:50 PM EDTSpecial Weather StatementRNKRockingham25 min
Aug 8, 12:38 PM EDTSpecial Weather StatementRNKStokes52 min
Aug 8, 1:19 PM EDTSevere Thunderstorm WarningRNKStokes56 min
Aug 8, 1:33 PM EDTSpecial Weather StatementRNKStokes, Surry57 min
Aug 8, 2:06 PM EDTSevere Thunderstorm WarningRNKStokes, Surry43 min
Aug 8, 2:11 PM EDTSpecial Weather StatementRNKRockingham64 min
Aug 8, 2:17 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham58 min
Aug 8, 2:43 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham62 min
Aug 8, 3:10 PM EDTSpecial Weather StatementRNKAlleghany, Ashe65 min
Aug 8, 3:12 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham63 min
Aug 8, 3:45 PM EDTSpecial Weather StatementRNKWilkes60 min
Aug 8, 4:20 PM EDTSpecial Weather StatementRNKSurry, Wilkes40 min
Aug 8, 4:58 PM EDTSpecial Weather StatementRNKStokes, Surry, Wilkes, Yadkin47 min
Aug 8, 5:19 PM EDTSevere Thunderstorm WarningRNKStokes, Surry, Yadkin56 min
Aug 8, 5:33 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes42 min
Aug 8, 5:52 PM EDTFlash Flood WarningRNKStokes, Surry113 min
Aug 8, 6:14 PM EDTSpecial Weather StatementRNKRockingham46 min
Aug 8, 6:16 PM EDTSpecial Weather StatementRNKCaswell59 min

Nearby

Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.